Reports in the US say that software glitches have endangered patients at the Veterans’ Association.
The reports illustrate why e-record systems should be categorised, like some medical equipment, as safety-critical systems. When they go wrong the failures can, when humans don’t spot the problem, lead to patients being harmed or worse.
In 2006 the Department of Health announced that Lord Warner, then a minister responsible for the NHS’s £12.7bn National Programme for IT [NPfIT], was setting up a taskforce which would:
“draw on the work in this area done by the Veterans’ Association in the United States which has had for some time a fully operational electronic patient record that benefits patients, doctors and medical education and is fully supported by the people in the medical profession who are involved in it”.
The US report says:
“VA Software Glitches Endanger Patients
“Because of a software problem that began in August 2008 and persisted for about 4 months, a number of veterans received incorrect drug dosages. The Veterans Affairs Department did not disclose the errors to patients, according to internal documents obtained by The Associated Press under the Freedom of Information Act. Medical data sometimes popped up under another patient’s name, and stop orders, as for drugs like heparin, were not clearly displayed. Nearly one-third of 153 VA medical centers reported problems after the annual software upgrade was distributed.”
Another US report on the software glitches at the Veterans’ Association said:
“When doctors pulled up electronic records of different patients within 10 minutes of each other to offer treatment advice, the medical information of the first patient sometimes displayed under the second person’s name. In some records, a doctor’s stop order for intravenous injections also failed to clearly display.”
The report also said:
“The glitches, which began in August and lingered until last month, were not disclosed by the Veterans Affairs Department to patients even though they sometimes involved prolonged infusions of drugs such as heparin, which in excessive doses can be life-threatening, according to internal documents obtained by The Associated Press under the Freedom of Information Act.”